New member, CD vet -- Humira Remicade Pred Frustration

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Terry in Virginia
New Member

Date Joined Oct 2007
Total Posts : 9
   Posted 10/19/2007 2:48 PM (GMT -6)   
Hi, I'm new here although I've been browsing the posts here for 2 or 3 months now. Glad to see that some people are getting decent results from Humira, Remicade, or other treatments...

But looking at the overall picture of your collective posts, I see the same pattern of my own 12-year battle with Crohns Disease -- that at best, any medicine that works for some of us might only be effective for a while -- 6 months, a year or two -- and then our immune systems seem to adapt and render the DNA-based meds ineffecttive.....

I'm kinda frustrated now ... been living with a major "flare-up" for almost a full year (since Nov. 2006). Occasional breaks in symptoms, but honestly, I can barely remember what it feels like to feel "good" or even "normal." Discomfort (cramps, bloating, urge to know the routine) is almost 24/7/365...

Immuran -- can't use it. Made me violently ill the first time I took it several years ago-- pancreatitis....

Humira -- allergic to it. Broke out in a MAJOR rash covering my shoulders, back, arms, chest.... 6 weeks after the first injection. And absolutely NO improvement with the CD symptoms. Took more than 2 weeks for the rash to go away after taking massive extra doses of Prednisone. I missed 6 days of work over this.

Prednisone -- It's helped short-term in the past, but for the past 6 months I've been up and down with it. Anything less than 40 mg is useless-- symptoms come back immediately when I taper down to 35 or 30 mg. Glucose and white blood cell counts went through the roof -- pushing diabetic range. Zoned out (stoned) feelilng -- tunnel vision, like beiing on high-octane coffee and heroin at the same time (poetic license -- never used heroin, just guessing what it might feel like). Most recently, my doc said I MUST taper down -- then the Humira rash attacked and I was told to INCREASE to 60 mg for 7-10 days. I could barely function mentally, my body blimped out (gained 7 lbs., looked like I gained 20); puffy face, mentally unfocused --- to borrow the old army phrase, I was FUBAR. I missed at least 2-3 additional days from work due to the Prednisone side-effects (including throat and ear ailment known as Thrush).

NOW WHAT? Next option would be Remicade, but I'll wait another month or two for the Humira to get out of my system. Not sure I really want to risk another DNA-based medicine, but now that the Prednisone side-effects have come down and the Humira rash is gone.... my Crohn's flare-up is in full assault mode.

That medicine from Elan (Tysaboral ?) -- it was the only thing that has EVER worked for me. Unfortunately, FDA yanked it and stopped the trail when 2-3 people died. I would STILL take the risk and go back to it if FDA ever approves it for CD. Really don't give a darn about dying or not if "living" is just a non-stop flare-up.

Just venting here. Wishing you all some relief from your symptoms. I suppose I should be more cheerful, and I do hope to offer something positive here in the future. But for today, my CD-inspired mode of introducing myself and saying hello goes something like:


Good cheer to all, anyway!

Terry in Virgina (that's the "male" version of Terry, versus the more common female "Terri)

"Atypical CD" since 1995; Asacol: 1200 mg 2 x; Protonix; Dicyclamine; Prednisone (20 mg currently); Miralax
No resections or surgeries;

Veteran Member

Date Joined Dec 2006
Total Posts : 1986
   Posted 10/19/2007 3:05 PM (GMT -6)   

Looks like you've run the gamut of treatments available. It's scary when you get down to the bottom and there's nothing left. Yes, you have Remicade, but your reaction to Humira was pretty scary. I had a bad reaction to Remicade and Humira scares me (along with the extremely high price tag with my crappy insurance), so I ended up having yet another surgery.

I hope you can taper your Prednisone successfully, if not, you have some decisions to make.

Good luck, keep us posted on what's going on with you and remember this is the best place to vent ;0)
49 years old, Crohn's Disease   
Six resection surgeries, permanent ostomy, adverse reactions to Remicadeback on 6MP for maintenance, hoping for a long remission from this last surgery. 

Veteran Member

Date Joined Mar 2007
Total Posts : 4527
   Posted 10/19/2007 4:57 PM (GMT -6)   
Hi Terry Sorry things have gotten to that point for you. I know how frustrating it can be. Welcome to HW and was good to see a post where others are having some med. problems. I was taken off the Rem and Imuran Wed. and guess who is back on Pred. Well yep it's me. I also am having high glucose too so not good. I was not going to take the pred. but then I remembered what it was like with the abcess and fistula's and blockage so here I am a pred. patient again .Wishing you all the best. lol gail

Veteran Member

Date Joined Mar 2007
Total Posts : 1016
   Posted 10/19/2007 5:23 PM (GMT -6)   
That's a tough story, but there are still options available, so don't give up.  You mentioned you tried Imuran and got pancreatitis from it, so that's out.  But what about methotrexate?  Some people who couldn't tolerate Imuran have gotten good results from Methotrexate.  And beyond metho, there are other, less commonly used immunomodulators that you could try.  Good luck!
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 1:34 PM (GMT -6)
There are a total of 2,711,143 posts in 298,964 threads.
View Active Threads

Who's Online
This forum has 153529 registered members. Please welcome our newest member, Jeanne T.
428 Guest(s), 13 Registered Member(s) are currently online.  Details
Chask, toburnt, bluelyme, 81GyGuy, Serenity Now, U B Tough, Saraj, FLBeachgal, MikezUC, Jeanne T, brucen36, Snarf, iPoop

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer